Illinois, 2014

Flash Flooding and Flooding in Illinois, June 21, 2014

June 21, 2014 · NWS LOT · 20 events in 7 counties and zones

June 21st began with widespread stratus and fog across much of northeast Illinois which would give way to breaks of sunshine by late morning. The warming combined with the muggy near-surface conditions led to quick destabilization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$193,000
Crop damage
$10,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

June 21st began with widespread stratus and fog across much of northeast Illinois which would give way to breaks of sunshine by late morning. The warming combined with the muggy near-surface conditions led to quick destabilization. An MCV traversed east overriding the forecast area during peak heating. This served as an impetus for thunderstorms across northern Illinois, as well as leading to stronger deep layer shear. Some of these storms developed bowing segments producing strong winds, and numerous thunderstorms were very efficient rain producers due to high moisture content in the atmosphere. Two of the storms during the span of the event, one across Lake County, IL and the other Iroquois County, were well-defined supercells, each exhibiting deep rotation and for periods low-level rotation. While no tornadoes were confirmed with these storms, they did bring damaging winds that downed trees as well as caused structural damage in Iroquois County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 21, 2:12 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 21, 2:12 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
312 PM CDT SAT JUN 21 2014

.DISCUSSION...
200 PM CDT

MAIN CONCERNS FOR TONIGHT WILL CONTINUE BE ON THE POTENTIAL FOR
ISOLATED THUNDERSTORMS ALONG WITH REDEVELOPING FOG.

NORTHERN IL/NORTHWEST IN HAVE BECOME UNSTABLE WITH GENERALLY MU-CAPE
VALUES BETWEEN 2000-3000J/KG...WITH A WEAK MID-LVL VORT SLIDING
EAST/SOUTHEAST ACROSS THE FORECAST AREA. THIS WILL SERVE AS THE
FOCAL POINT FOR SEEING ISOLATED STORMS...POSSIBLY SEVERE STORMS
BETWEEN 20-23Z THEN EXPECTED TO STEADILY DECREASE IN COVERAGE AND
INTENSITY BY 2Z. TEMPS WILL REMAIN MILD OVERNIGHT WITH LOWS
GENERALLY IN MID/UPR 60S AND A FEW LOCATIONS ONLY DIPPING TO ARND
70. THERE WILL REMAIN AN ISOLATED POTENTIAL FOR SHRA/TSRA
OVERNIGHT...HOWEVER THE FOCUS OVERNIGHT WILL BE ON FOG DEVELOPMENT.
WITH A VERY MOIST ENVIRONMENT LINGERING OVER THE REGION
TONIGHT...FOG DEVELOPMENT IS VERY FAVORABLE. HOWEVER THE CHALLENGE
WILL BE ON THE INTENSITY. AT THIS TIME WILL LEAN TOWARDS VSBY ONLY
DIPPING TO ARND 1-3SM...HOWEVER A FEW POCKETS OF PATCHY DENSE FOG
MAY OCCUR.

SUNDAY...
VERY WARM/MOIST ATMOSPHERE WILL LINGER THRU SUN AS WELL. NOT
PLANNING TO MAKE MANY CHANGES TO THE GOING FORECAST FOR SUN. STILL
LOOKS TO BE A GOOD CHC FOR SEEING SCATTERED STORMS REDEVELOP IN
THE MIDDAY THRU AFTN TIMEFRAME. GUIDANCE HAS BEEN INDICATING SOME
MID-LVL DIFFLUENCE RIDING ALONG A WEAK RIDGE FOR THE MIDDAY/AFTN
SUN TIMEFRAME. THIS COULD ACT AS AN INHIBITOR FOR CONVECTIVE
DEVELOPMENT. ALTHOUGH CONFIDENCE IN THE STRENGTH OF THIS IS
MINIMAL...SO HAVE OPTED TO KEEP THINGS AS IS FOR SUN AND MENTION
THE TSRA POTENTIAL.

WITH AN EXPECTED TURNING IN THE
WINDS...IT IS POSSIBLE THAT A LAKE BREEZE COULD PUSH INLAND AND KEEP
TEMPS COOLER FOR FAR NORTHEAST IL. AT THIS TIME THE THINKING IS THAT
WINDS WILL REMAIN SOUTHERLY FOR THE MOST PART.
PWAT VALUES WILL LINGER ARND 1.5-2"...WITH CONTINUED MOISTURE
CONVERGENCE IN THE LOW/MID LEVELS. SO WHATEVER STORMS ARE ABLE TO
DEVELOP...THEY WILL LIKELY BE ABLE TO EFFICIENTLY PRODUCE VERY HEAVY
RAINFALL.

BEACHLER

REMAINING FORECAST DISCUSSION WILL BE ISSUED SHORTLY...

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* SCATTERED TSRA THROUGH EARLY EVENING.
* ERRATIC/GUSTY WINDS FROM TSRA OUTFLOW BOUNDARIES.
* IFR/LIFR CIGS OVERNIGHT/SUNDAY MORNING.
* POSSIBLE FOG OVERNIGHT/SUNDAY MORNING. CMS

//DISCUSSION...UPDATED 20Z...

WITH A VERY MOIST AND UNSTABLE AIRMASS...ISOLATED TSRA POSSIBLE AT
ANY TIME BUT FOCUS SEEMS TO BE IN TWO AREAS FIRST FROM VPZ/JOT/PNT
AND THEN BACK FROM JVL/FEP/SFY. ITS THIS SECOND AREA OVER NORTHWEST
IL THAT MAY CONTINUE TO DEVELOP AND SPREAD EAST ACROSS THE
TERMINALS DURING THE LATE AFTERNOON...POSSIBLY LINGERING INTO EARLY
THIS EVENING. THE HEAVIEST STORMS WILL BRIEFLY REDUCE CIGS/VIS TO
IFR WITH VERY HEAVY RAINFALL. STRONG/GUSTY WINDS WILL ALSO
ACCOMPANY THE STRONGEST STORMS. IN ADDITION AS THESE WINDS MOVE
AWAY FROM THE STORMS...OUTFLOW BOUNDARIES MAY CAUSE WIND SHIFTS.
THERE IS A LAKE BREEZE NEAR THE LAKE BUT IS NOT MAKING MUCH
PROGRESS INLAND BUT WILL NEED TO BE MONITORED INTO THE EARLY
EVENING. CMS

PREVIOUS 18Z DISCUSSION...

VISIBLE IMAGERY THIS AFTN SHOWS MOST CLOUD COVER CONFINED TO NORTH
OF CENTRAL IL OVER THE TAF SITES...WITH SOME ENHANCEMENT BEGINNING
TO DEVELOP. RADAR RETURNS HAVE BEEN SHOWING ISO TSRA DEVELOPING
AND HAVE BEEN PRODUCING SOME LIGHTNING WITH EXPECTED CONTINUE
GROWTH IN SIZE AND INTENSITY OF THE THUNDERSTORMS. WINDS ARE
GENERALLY FROM THE SOUTHEAST ACROSS FAR NORTHEAST IL/NORTHWEST
IN...MEANWHILE JUST WEST OF THOSE SITES WINDS TURN TO
SOUTHWESTERLY OR SOUTHERLY. WITH THE LACK OF A GRADIENT...SPEEDS
HAVE HELD AROUND 8KT OR LESS WITH AN OCCASIONAL GUST TO 16KT. IF
TSRA CAN BECOME MORE ORGANIZED...THE POTENTIAL FOR WINDS TO BECOME
STRONGER IN AND ARND TSRA IS PROBABLE. THE BEST TIMING FOR
INCREASED COVERAGE IN TSRA WILL BE 20-23Z FOR NORTHERN IL...THEN
LINGERING TO JUST AFT 00Z ACROSS NORTHWEST IN. LATER THIS EVENING
THE POTENTIAL OF AN ISO TSRA CONTINUES...HOWEVER THE CONFIDENCE IN
COVERAGE AND PRECISE TIMING DECREASES. SO HAVE OPTED TO HOLD OFF
ON ANY MENTION OF ADDTL TSRA THIS EVE. OVERNIGHT WINDS BECOME LGT
AND VRB AGAIN...WITH THE POSSIBILITY OF FOG REDEVELOPING. AT THIS
TIME CONFIDENCE IS THAT THE DENSE FOG SHOULD BE CONFINED TO LAKE
MICHIGAN. ALTHOUGH THAT BEING SAID MOST TAF SITES WILL STILL SEE
VSBYS DROP TO ARND 2-3SM AND POSSIBLY RFD/DPA COULD DIP TO ARND
1SM OVERNIGHT.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM FOR TSRA THROUGH EARLY EVENING.
* MEDIUM FOR PREVAILING WINDS THROUGH THE PERIOD.
* MEDIUM FOR IFR/LIFR CIGS OVERNIGHT/SUNDAY MORNING.
* MEDIUM FOR FOG OVERNIGHT/SUNDAY MORNING. CMS

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT...CHANCE TSRA.

MONDAY...TSRA LIKELY.

TUESDAY THROUGH THURSDAY...PERIOD CHANCES FOR TSRA/SHRA.

THURSDAY NIGHT AND FRIDAY...VFR. WX NIL.

KREIN

&&

.MARINE...
234 PM CDT

GENERALLY LIGHT WIND REGIME OUTSIDE OF THUNDERSTORM INDUCED WINDS TO
CONTINUE THOUGH MONDAY NIGHT WHEN A COLD FRONT WILL SWEEP ACROSS THE
LAKE BRINGING DRYER CONDITIONS AND NORTHERLY FLOW BY TUESDAY.  UNTIL
THEN... EXPECT AREAS OF DENSE FOG TO PERSIST OVER THE LAKE WITH
WINDS GENERALLY REMAINING AT OR BELOW 20 KTS AND WAVES AT OR BELOW 3
FEET. WINDS AND WAVES WILL BE HIGHER NEAR THUNDERSTORMS.

A RIDGE OF HIGH PRESSURE FROM JAMES BAY TO THE CENTRAL GREAT LAKES
WILL REMAIN NEARLY STATIONARY TONIGHT AND THEN GRADUALLY DRIFT EAST
SUNDAY.  MEANWHILE WEAK LOW PRESSURE OVER WISCONSIN WILL SLIDE
SOUTHEAST ALONG A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS NORTH
CENTRAL ILLINOIS TO SOUTHEAST ILLINOIS OVERNIGHT AND DISSIPATE.  WEAK
LOW PRESSURE OVER THE CENTRAL PLAINS WILL BECOME BETTER ORGANIZED AS
IT DOES AND MOVE EAST.  THIS LOW WILL REACH CENTRAL IOWA BY DAYBREAK
MONDAY AND MOVE TO THE EASTERN UPPER PENINSULA OF MICHIGAN BY
OVERNIGHT MONDAY INTO TUESDAY.

A WEAK COLD FRONT ASSOCIATED WITH THIS LOW WILL THEN SWEEP ACROSS THE
LAKE LATE MONDAY NIGHT INTO TUESDAY...TURNING WINDS FROM SOUTHERLY
TO NORTHERLY. BROAD HIGH PRESSURE WILL THEN BUILD INTO THE UPPER
GREAT LAKES WEDNESDAY LASTING INTO THURSDAY.

ED F

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...DENSE FOG ADVISORY...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-
     LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-
     LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 10 AM SUNDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 21, 2:38 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
338 PM CDT SAT JUN 21 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
222045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
338 PM CDT SAT JUN 21 2014 /438 PM EDT SAT JUN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE:
   WIND GUSTS TO 60 MPH.
   TORRENTIAL DOWNPOURS AND LOCALIZED FLASH FLOODING.
   FREQUENT LIGHTNING.
   HAIL TO THE SIZE OF QUARTERS OR SLIGHTLY LARGER.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORM WILL OCCUR ACROSS THE AREA INTO EARLY
  THIS EVENING. REGENERATION OF SCATTERED STORMS MAY CONTINUE
  LATER THIS EVENING INTO OVERNIGHT...MAINLY FOR AREAS ALONG AND
  SOUTH OF INTERSTATE 80.

  DISCUSSION:

  AS AN UPPER LEVEL DISTURBANCE MOVES EASTWARD ACROSS THE AREA
  INTO EARLY THIS EVENING..SCATTERED THUNDERSTORMS WILL CONTINUE
  TO DEVELOP. THE ATMOSPHERE IS FAVORABLE FOR A FEW STORMS OR
  CLUSTERS OF STORMS TO BECOME SEVERE... PRODUCING DAMAGING WINDS.
  ISOLATED INSTANCES OF HAIL UP TO THE SIZE OF A QUARTER ARE ALSO
  POSSIBLE. CONTINUED UNSTABLE AIR LATER TONIGHT MAY SUPPORT
  SCATTERED STORMS ACROSS THE AREA...ESPECIALLY SOUTH OF
  INTERSTATE 80.

WATER LEVELS ALONG PORTIONS OF THE DUPAGE...ILLINOIS..
IROQUOIS...AND DES PLAINES RIVERS WILL REMAIN ELEVATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY THROUGH
FRIDAY. THE MOST LIKELY PERIODS FOR STRONGER AND MORE ORGANIZED
THUNDERSTORMS ARE MONDAY AND MONDAY NIGHT.

WATER LEVELS ALONG PORTIONS OF THE DUPAGE...ILLINOIS..
IROQUOIS...AND DES PLAINES RIVERS WILL REMAIN ELEVATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY THIS EVENING.

&&

LMZ740>745-222045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
338 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

AREAS OF DENSE FOG ARE LIKELY.

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING...SOME OF
WHICH MAY BECOME SEVERE AND PRODUCE WINDS IN EXCESS OF 35 KNOTS
AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF DENSE FOG ARE POSSIBLE SUNDAY THROUGH SUNDAY NIGHT.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY THROUGH
FRIDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-222045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
338 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

AREAS OF DENSE FOG WILL CONTINUE.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY THE SOUTHERN
PART OF THE LAKE INTO THIS EVENING....SOME OF WHICH MAY PRODUCE
WINDS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF DENSE FOG ARE POSSIBLE SUNDAY AND SUNDAY NIGHT.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY THROUGH
FRIDAY.

&&

RC

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jun 21, 1:08 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
208 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             4 SE NEW LENOX          41.48N 87.93W
06/21/2014  E0.50 INCH       WILL               IL   COCORAHS

            SIZE - 1/4 TO 1/2 INCH.

0140 PM     HEAVY RAIN       4 SE NEW LENOX          41.48N 87.93W
06/21/2014  E0.59 INCH       WILL               IL   COCORAHS

            RAINFALL IN APPROX 13 MINUTES.

&&

BN
Local storm report, Jun 21, 1:10 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
210 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             5 ENE MANHATTAN         41.45N 87.90W
06/21/2014  E0.25 INCH       WILL               IL   COCORAHS

&&

BN
Local storm report, Jun 21, 1:51 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
251 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             3 SE MANHATTAN          41.40N 87.95W
06/21/2014  E0.25 INCH       WILL               IL   EMERGENCY MNGR

            AT US52 AND CEDAR RD.

0150 PM     TSTM WND DMG     3 SE MANHATTAN          41.40N 87.95W
06/21/2014                   WILL               IL   EMERGENCY MNGR

            AT US52 AND CEDAR RD - SEVERAL SMALL BRANCHES DOWN. ALSO
            MINOR STREET FLOODING SOUTHWARD INTO WILTON CENTER.

&&

BN
Local storm report, Jun 21, 2:10 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
310 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND GST     4 SW GARDNER            41.15N 88.37W
06/21/2014  E60 MPH          GRUNDY             IL   TRAINED SPOTTER

            PEA SIZE HAIL.

&&

BEACHLER
Special weather statement, Jun 21, 2:35 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
335 PM CDT SAT JUN 21 2014

ILZ003-212115-
WINNEBAGO IL-
335 PM CDT SAT JUN 21 2014

...SPECIAL WEATHER STATEMENT...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE SUMMERSET...MOVING EAST AT 20 MPH.

UP TO ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  LAKE SUMMERSET...     DURAND...             WINNEBAGO...
  ROCKTON...            SOUTH BELOIT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL
COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR VISIBILITY. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4250 8901 4221 8919 4236 8941 4237 8940
      4239 8941 4250 8941 4250 8940
TIME...MOT...LOC 2035Z 286DEG 17KT 4243 8936

BEACHLER
Local storm report, Jun 21, 2:43 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
343 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 W BONFIELD            41.15N 88.13W
06/21/2014  E0.25 INCH       KANKAKEE           IL   TRAINED SPOTTER

            ALSO HEAVY RANFALL REDUCING VISIBILITY TO 1/4 OF A MILE.
            WIND GUST TO 30 MPH.

&&

BN

The radar

The Chicago radar (KLOT), 61 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 flood, 3 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Kankakee

When
June 21, 2:48 PM CST
Where
Kankakee County, 0.31 mi NNE of Herscher to 0.76 mi E of Herscher
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.054, -88.098

A large tree was blown down onto power lines approximately a block south of Route 115 on Main Street. A few utility poles and numerous small branches were blown down throughout the village.

Hail, Lee

When
June 21, 3:08 PM CST to 3:10 PM CST
Where
Lee County, 0.52 mi W of Harmon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.720, -89.560

Thunderstorm Wind, Iroquois

When
June 21, 3:20 PM CST
Where
Iroquois County, 0.66 mi NW of Clifton to 2 mi S of Clifton
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.938, -87.937

Numerous trees, power lines and utility lines were blown down across town. A shed was destroyed approximately two miles south of town.

Thunderstorm Wind, Lake

When
June 21, 3:30 PM CST
Where
Lake County, Round Lake Beach
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.380, -88.080

A number of trees were blown down on the western edge of Round Lake Beach.

Thunderstorm Wind, Lake

When
June 21, 3:37 PM CST
Where
Lake County, 0.67 mi SSE of Volo
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.322, -88.163

A gazebo was lifted from a backyard and dropped into the front yard onto a gas regulator on Gilmer Road just south of Route 120.

Hail, Iroquois

When
June 21, 3:45 PM CST to 3:50 PM CST
Where
Iroquois County, 0.52 mi E of Crescent City to 1.28 mi ESE of Crescent City
Measured
1.75 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
40.770, -87.860

Extensive crop damage was reported near Crescent City.

Thunderstorm Wind, Lake

When
June 21, 3:47 PM CST
Where
Lake County, 0.51 mi W of Fairfield
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.220, -88.060

Thunderstorm Wind, Iroquois

When
June 21, 3:50 PM CST
Where
Iroquois County, 0.52 mi E of Crescent City to 1.36 mi E of Crescent City
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
40.770, -87.860

Numerous trees and power poles were blown down along Route 24. A warehouse received extensive damage on one end and a farm building also was slightly damaged.

Thunderstorm Wind, Lake

When
June 21, 3:50 PM CST
Where
Lake County, Mundelein
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.270, -88.000

Thunderstorm Wind, Lake

When
June 21, 3:50 PM CST
Where
Lake County, 2.48 mi NW of Fairfield
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.248, -88.080

A tree was blown down and split the roof of a house near Pheasant Run just north of Fairfield Road.

Flash Flood, Cook

When
June 21, 4:53 PM CST to 10:30 PM CST
Where
Cook County, 2.27 mi N of Skokie
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.063, -87.726

Up to six inches of flowing water was reported at Prospect Avenue and Harrison Street. A CoCoRaHS observer near Winnetka measured 2.19 inches of rain in 55 minutes while the ASOS at O'Hare measured 0.90 inches of rain in 20 minutes.

Flood, Cook

When
June 21, 5:16 PM CST to 10:30 PM CST
Where
Cook County, 1.36 mi W of Avondale to 1.35 mi W of Avondale
Cause
Heavy Rain
Reported by
Public
Coordinates
41.972, -87.706

The intersection at Argyle Street and Albany Avenue was flooded with six inches of water.

Flood, Will

When
June 21, 5:45 PM CST to 11:30 PM CST
Where
Will County, 0.96 mi SSE of Joliet to 0.9 mi SSE of Joliet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.517, -88.096

About a foot of standing water was reported on Center Street just north of I-80. Viaducts in the area had about 8 to 10 inches of water. A CoCoRaHS observer near Plainfield measured 1.30 inches of rain in 30 minutes.

Flood, Kane

When
June 21, 5:45 PM CST to 10:00 PM CST
Where
Kane County, 1.41 mi SE of Fox River Estates to 1.45 mi SE of Fox River Estates
Cause
Heavy Rain
Reported by
Public
Coordinates
41.954, -88.283

Approximately 8 to 10 inches of standing water was reported along Surrey Road. A CoCoRaHS observer near Sugar Grove measured 2.22 inches of rain in 35 minutes.

Flash Flood, Cook

When
June 21, 5:57 PM CST to 10:30 PM CST
Where
Cook County, 1.04 mi NNE of Park Forest to 1.06 mi NNE of Park Forest
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.495, -87.675

Around six inches of flowing water was reported on downtown streets of Park Forest.

Flash Flood, Will

When
June 21, 5:57 PM CST to 11:30 PM CST
Where
Will County, 1.07 mi N of Eagle Lake to 1.1 mi N of Eagle Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.386, -87.549

Approximately a foot of flowing water was reported over Offner Road.

Thunderstorm Wind, Will

When
June 21, 5:57 PM CST
Where
Will County, 1.48 mi NNW of Eagle Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.390, -87.560

Two trees, one 20 inches in diameter and the other 10 inches in diameter, were blown down. Numerous tree limbs were blown down.

Thunderstorm Wind, Kankakee

When
June 21, 6:00 PM CST to 6:02 PM CST
Where
Kankakee County, 0.86 mi NE of Grant Park to 2.06 mi W of Sollitt
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.240, -87.640

Multiple large trees were blown down along area county roads, including one that fell onto a house at 620W County Line Road, and another that was uprooted and fell onto a car. Some of the trees were up to 16 inches in diameter.

Flood, Kane

When
June 21, 6:45 PM CST to 10:00 PM CST
Where
Kane County, 1.55 mi N of Sugar Grove to 1.54 mi N of Sugar Grove
Cause
Heavy Rain
Reported by
Public
Coordinates
41.772, -88.454

Approximately eight inches of standing water was reported over the intersection of Galena Boulevard and Municipal Drive.

Flood, Kankakee

When
June 21, 7:07 PM CST to 11:30 PM CST
Where
Kankakee County, 1.39 mi SSW of Puder to 1.25 mi SSW of Puder
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.252, -87.613

Up to four inches of flowing water was reported over portions of 9000N east of Route 1.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528256, 528258, 528259, 528260, 528275, 528261, 528262, 528263, 528264, 528271, 528284, 528286, 528291, 528293, 528298, 528299, 528301, 528302, 528312, 528313.